Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Given Norvasc, Lopressor, Effexor, Versed, Morphine and Propofol. Could this combination be what caused death?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Hi, my Mom was given the following drugs in four hour period: Norvasc, Lopressor, Effexor, Versed, Morphine, Propofol. Could this combination be what caused her death?

She died immediately following the femoral artery repair. We were told her heart rate and blood pressure dropped and the couldn't do anything.
Posted Tue, 29 Oct 2013 in Medicines and Side Effects
Answered by Dr. Nsah Bernard 2 hours later
Brief Answer:
One or two of medications could be responsible

Detailed Answer:

Thanks for posting on XXXXXXX

There are all drugs will potential side effects and especially when used in some severe life threatening respiratory depression (for example with morphine even in normal doses can be fatal) while propofol when used in severe cardiac dysfunction is contraindicated.
In your situation, we can not tell exactly which drug could have accidentally caused sudden death in your mother, in as much as none would have caused. The only way is for your mom to undergo an autopsy by a certified pathologist, then we could for sure tell the culprit of her sudden death.
Besides chances of survival when a patient is undergoing femoral artery repair are 50/50 as it is a delicate surgery and could lead to severe breathing hence death.
It is best to discuss with the attending physician who did the operation to find out what might have given her death.
All the above drugs do not really interact fatally with each other and could be used safely in combination but individually could be XXXXXXX

Hope this helps and wish you the best
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Given Norvasc, Lopressor, Effexor, Versed, Morphine and Propofol. Could this combination be what caused death? 43 hours later
Thank you for your reply. The physician said he didn't know what happened. He told us all he had to do was remove the large clot and put one stitch in to fix the XXXXXXX in the artery. Very simple he said. I just need some kind of answer. This happened 1/08/2011. Thank you again for your help, XXXXX
Answered by Dr. Nsah Bernard 13 hours later
Brief Answer:
Embolism is the most likely culprit

Detailed Answer:

With this kind of surgeries, pulmonary embolism or myocardial infarction are the most likely culprits given that clot from femoral artery can circulate and find itself in an unwanted area which can cause respiratory and cardiac arrest hence death. Medication can not immediately be accused but could precipitate if given the wrong time and in the wrong sequence.
There are no known adverse drug interactions between the medication given but I feel that if her doctor was dealing with a large clot, then probably including anticoagulants during or after surgery should have been indicated and perhaps prevent any further complications.
The truth is, no one can tell precisely what may have happened just with the information you may provide online and will only formulate some close-to-the-truth theories just as I am trying to do now. This is so because in such situations many things could have gone wrong including use of anesthesic agent such as propofol.
Trying to figure out what happened about 2 years after will be pretty much difficult to determine, unless you have the necessary resources to start a case where an autopsy. Personally I will ask you to not pursue that course as that will mean unburying your mother before going through with it. It is best to let her rest in peace and pursue your life (even though I know it is difficult given that you will definitely be eager to know what happened).
In case you want to pursue this, know that it will require a great deal of resources and time but I do wish you the best in your endeavors.

Hope this helps and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Given Norvasc, Lopressor, Effexor, Versed, Morphine and Propofol. Could this combination be what caused death? 1 hour later
Thank you so much for your help. I really appreciate it. XXXXXX
Answered by Dr. Nsah Bernard 14 minutes later
Brief Answer:
Your welcome

Detailed Answer:
I glad I was able to help and please feel free to write back through our service as we would be pleased to assist you anytime with your health concerns.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor